Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 9, NWS Las Vegas, NV

January 30, 2023Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Jan 30, 2023, 12:55 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Jan 31, 2023, 3:00 AM MST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2023, 12:55 AM MST (07:55 UTC)
In effect from
Jan 31, 2023, 3:00 AM MST
Expired
Jan 31, 2023, 5:00 PM MST
In force
14 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 7.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS75 KVEF 300755
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1155 PM PST Sun Jan 29 2023

AZZ002-036-CAZ527-NVZ021-310000-
/O.NEW.KVEF.WI.Y.0009.230131T1000Z-230201T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
1155 PM PST Sun Jan 29 2023 /1255 AM MST Mon Jan 30 2023/

...WIND ADVISORY IN EFFECT FROM 2 AM TO 4 PM PST TUESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph
  expected. Strongest winds are expected to occur south of the
  Hoover Dam. 

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...From 2 AM to 4 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong winds over the open waters will make the lake water 
  rough and hazardous...and may result in high waves which may tip
  or swamp smaller craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
691 
WWUS75 KVEF 302353
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
353 PM PST Mon Jan 30 2023

AZZ002-036-CAZ527-NVZ021-311030-
/O.CON.KVEF.WI.Y.0009.230131T1000Z-230201T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
353 PM PST Mon Jan 30 2023 /453 PM MST Mon Jan 30 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 4 PM PST
TUESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph
  expected. Strongest winds are expected to occur near Laughlin-
  Bullhead City.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...From 2 AM to 4 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Strong winds over the open waters will make the lake 
  water rough and hazardous...and may result in high waves which 
  may tip or swamp smaller craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Boaters should use 
extreme caution when venturing onto area lakes. Stay close to 
shore or around protected areas.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
646 
WWUS75 KVEF 311009
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
209 AM PST Tue Jan 31 2023

AZZ002-036-CAZ527-NVZ021-010000-
/O.CON.KVEF.WI.Y.0009.000000T0000Z-230201T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
209 AM PST Tue Jan 31 2023 /309 AM MST Tue Jan 31 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.
  Strongest winds are expected to occur near Laughlin-Bullhead
  City.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead
  National Recreation Area. In California, San Bernardino County-Upper
  Colorado River Valley. In Nevada, Lake Mead National Recreation
  Area.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Strong winds over the open waters will make the lake 
  water rough and hazardous...and may result in high waves which 
  may tip or swamp smaller craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
698 
WWUS75 KVEF 312356
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
356 PM PST Tue Jan 31 2023

AZZ002-036-CAZ527-NVZ021-010100-
/O.EXP.KVEF.WI.Y.0009.000000T0000Z-230201T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
356 PM PST Tue Jan 31 2023 /456 PM MST Tue Jan 31 2023/

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

North winds will decrease slightly and gusts of 40 mph are no
longer expected. However, gusts of 25 to 35 mph will continue 
between Laughlin-Bullhead City and Lake Havasu through Wednesday.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 29, 8:45 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 29, 8:45 PM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
745 PM PST Sun Jan 29 2023

.SYNOPSIS...A low pressure system rolling south through California
tonight and Monday will bring wind, snow, rain, and colder
temperatures to the area over the next couple of days. Some low
elevation snow is possible with snow levels between 3000-3500
feet, but impacts will likely be confined to elevations above
4500-5000 feet in our northern counties and the Spring Mountains.
A colder airmass takes hold Monday and Tuesday, followed by a
warming trend through the upcoming weekend.

&&

.UPDATE...Went ahead and cancelled the wind advisory for the Western
Mojave Desert a few hours early this evening in coordination with
SGX and PSR. Wind speeds overall have underwhelmed through the
afternoon and wind speeds will continue to diminish through the
remainder of the night.

Our incoming weather system remains wrapped up and centered near the
Monterey coastline, with a broad baroclinic zone extending eastward
through the southern Great Basin. This will continue to sag
southward overnight with precipitation expanding southward as it
does so. Current snow levels are hovering in the 4000-5000 foot
range and will descend to as low as ~3500 feet tomorrow morning near
Las Vegas. So in addition to the rain showers, a rain snow mix is
possible in the higher neighborhoods near Summerlin, with perhaps a
dusting of snow near Red Rock Canyon.  More substancial snow totals
are expected in the higher elevations of the Spring Mountains and
southern Great Basin.

The current forecast is in good shape with no further updates
necessary.

-Outler-

&&

.SHORT TERM...Tonight through Wednesday.

A storm system remains on track to bring wind, rain, snow, and
cooler temperatures to the area over the next several days. Nice
visible satellite presentation of the low as it spins near
Sacramento and San Francisco this afternoon. Expect increasing
winds which are currently ongoing over the western regions of the
Mojave Desert. Observational sites, while rather sparse, are
reporting gusts in the 35-40 mph range north and west of Barstow.
We are also seeing gusts 20-30 mph along the Morongo Valley
spreading into the Homestead, Coyote, and Surprise valleys in San
Bernardino County. The area covered by the Wind Advisory has not
been expanded but we will need to keep an eye on winds in the
Morongo Basin.

The low itself is becoming better defined and in the process of
closing off. Overnight it is forecast to continue pushing
southward along the coast, positioning itself off the southwest
coast by daybreak Monday and finally to the northwest Baja coast
Monday night. The overnight hours tonight through Monday will be
the primary time frame for precipitation across our area.
Generally light rain amounts of 0.25 inches or less are expected
with this system but there could be localized areas of slightly
higher amounts. The bigger concern is snowfall but even
accumulating snow is expected to result in mainly minor impacts to
highways and population centers. Winter Weather Advisories are
out for snowfall expected to impact highways above 4500-5000 feet
across parts of southern Nevada including the Spring Mountains.
Conditions will be monitored throughout the night and on Monday
with additional headlines issued if warranted.

Monday and Tuesday promise to be rather chilly days for our area.
Highs are forecast to be 10-12 degrees below normal with blustery
north winds gusting 25-35 mph. Monday and Monday night - rain and
snow showers will combine with chilly temperatures and gusty
north winds to raise the misery factor. Expect road conditions to
be slippery at times where showers develop. Winds in the Colorado
River Valley will increase late Monday and continue through
Tuesday. Expect north gusts of 30-40 mph creating high waves
across the open waters of area lakes and hazardous crosswinds
along west to east oriented roadways within the river valley.
Currently, there are no wind headlines for the Colorado River
Valley but will need to be considered. Overnight lows Tuesday and
Wednesday morning will be quite cold with wind chill coming into
play Tuesday morning. The worst of it will be across parts of
south central Nevada where below zero wind chills are forecast.
Wind chill becomes less of a factor on Wednesday with lighter
winds forecast overall. Temperatures are expected to rebound on
Wednesday with highs several degrees warmer.

.LONG TERM...Thursday through next Sunday.

Dry and warmer conditions with less wind is expected in the
extended period with temperatures closing in on seasonal averages
Friday and possibly eclipsing those averages over the weekend.

&&

.AVIATION...For Harry Reid...South southwest winds will decrease
overnight. Clouds will thicken and lower this evening and tonight,
leading to a chance of rain Monday morning, with ceilings likely to
be below 5000 feet and possibly as low as 2000 feet at least through
18Z. After 18Z, ceilings are likely to rise as rain chances end, but
how quickly and how much remain in question. Skies will clear Monday
night, with northerly winds gusting 15 to 20 knots Tuesday causing
potential runway configuration issues.

For the rest of southern Nevada, northwest Arizona and southeast
California...Lower ceilings were expanding over the southern Great
Basin this afternoon. This will continue and also spread south into
the Mojave Desert tonight through Monday, with widespread ceilings
at or below 5000 feet and terrain obscuration expected. Snow chances
will also spread across the southern Great Basin this afternoon
through Monday morning, turning into rain chances across the lower
elevations of the Mojave Desert tonight through Monday night. Skies
will clear across the region from northwest to southeast Monday
afternoon through Tuesday afternoon, accompanied by gusty northerly
winds, with the strongest gusts of 30 to 40 knots expected in the
Colorado River Valley Monday night and Tuesday.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures. We will be looking for real time snow, wind, and rain
reports for ongoing decision making.

&&

DISCUSSION...Salmen
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Arizona, 2023Wind Advisories in California, 2023Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.